Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 115, NWS Gaylord, MI

December 28, 2017

NWS Gaylord, MI issued this small craft advisory at Dec 28, 2017, 3:32 AM EST. It took effect at Dec 28, 2017, 9:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 3:32 AM EST (08:32 UTC)
In effect from
Dec 28, 2017, 9:00 AM EST
Expired
Dec 29, 2017, 4:15 AM EST
In force
19 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

192 
WHUS73 KAPX 280832
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
332 AM EST Thu Dec 28 2017

LMZ323-341-342-344>346-LSZ321-281645-
/O.NEW.KAPX.SC.Y.0115.171228T1400Z-171229T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
332 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 AM
EST FRIDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 9 AM this morning to 7 AM EST
Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
749 
WHUS73 KAPX 281520
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1020 AM EST Thu Dec 28 2017

LMZ323-341-342-344>346-LSZ321-282330-
/O.CON.KAPX.SC.Y.0115.000000T0000Z-171229T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1020 AM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

A Small Craft Advisory remains in effect until 7 AM EST Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
661 
WHUS73 KAPX 282041
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
341 PM EST Thu Dec 28 2017

LMZ323-341-342-344>346-LSZ321-290445-
/O.CON.KAPX.SC.Y.0115.000000T0000Z-171229T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
341 PM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

A Small Craft Advisory remains in effect until 7 AM EST Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
501 
WHUS73 KAPX 290350
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1050 PM EST Thu Dec 28 2017

LMZ323-341-342-344>346-LSZ321-291200-
/O.CON.KAPX.SC.Y.0115.000000T0000Z-171229T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1050 PM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

A Small Craft Advisory remains in effect until 7 AM EST Friday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
302 
WHUS73 KAPX 290915
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
415 AM EST Fri Dec 29 2017

LMZ323-341-342-344>346-LSZ321-291015-
/O.CAN.KAPX.SC.Y.0115.000000T0000Z-171229T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
415 AM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 10:39 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 27, 10:39 PM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1039 PM EST Wed Dec 27 2017

.UPDATE...
Issued at 913 PM EST Wed Dec 27 2017

Evening surface analysis reveals lake aggregate troughing still
hanging across northern Michigan with closed surface low over
eastern upper Michigan. Overriding larger scale cold/dry surface
high pressure system has edged overtop the western Great Lakes
leading to quiet conditions/weakening winds. But...persistent WNW
low level flow continues to produce lake effect snows in the UP
and parts of NW lower Michigan. Snow showers are/and have been
largely confined to areas along/west of U.S. 131 especially
through Antrim/Charlevoix counties with radar estimates of half to
one inch per hour snowfall rates. Have had a few reports of 5 to 7
inches in the Alden/Rapid City area over the last 12 hours or so.
Lighter but persistent snow showers continue up and down the Lake
Michigan coast.

Weakening flow and cold inland conditions/inland bubble high
should help shover ongoing lake clouds/snow showers toward and
eventually off the coast through the overnight hours into
Thursday. Until then...main focus for accumulating lake
snows/talcum powder snows and low vsbys will remain largely around
the Grand Traverse Bay region...pretty much where remaining
warnings/advisories reside. Might end up trimming Charlevoix
county out of the headlines before then end of this shift if
current heavier lake band sinks out of the county. But
otherwise...headline remain intact. In any event...suspect
overnight crew will be able to trim remaining headlines toward
Thursday morning.

Away from the lake...skies are clearing out and temperatures have
already plunged in parts of NE lower Michigan and the eastern UP
(ANJ is down to -8F and CYAM is -15F). With calm winds/fresh
snow/clear skies...inland temps are going to plummet probably into
the -10F to -20F range with some of the coldest readings in
eastern upper Michigan due to NE drainage flow out of Ontario
(where it's REALLY cold...down around -30F). Already substantially
lowered forecast MIN temps a few hours ago.

&&

.NEAR TERM...(Tonight through Thursday)
Issued at 329 PM EST Wed Dec 27 2017

...Continued very cold with accumulating lake effect snow showers...

High Impact Weather Potential...Continued hazardous holiday travel
due to accumulating snow...low visibilities and some blowing/
drifting snow. Very cold with low wind chills.

Pattern Synopsis/Forecast...Broad troughing remains over much of the
Great Lakes region this afternoon...with deep cyclonic flow thru the
entire column. Closed lake-aggregate surface low is still parked
over Eastern Upper Michigan. Arctic airmass overhead combined with
deep cyclonic flow/convergence continue to produce NW flow lake
effect snow showers impacting the typical snowbelt regions of NW
Lower Michigan where warnings and advisories remain in effect.

Latest short term models keep low level flow from the NW thru much
of tonight...with the potential for another 2 to 3 inches of snow
with some localized higher amounts possible. High pressure center
does try to nudge eastward into Michigan overnight. Resulting
light/calm winds will allow temps to plummet below zero for much of
our CWA...with temps hold just above zero along the lake Michigan
shoreline. This may result in the development of land breeze
processes...which could push some the lake snow bands further
westward toward the shoreline. Still...most of the ongoing warnings
and advisories will cover this occurrence. Will opt to extend all
current headlines thru tonight with the exception of Emmet county
which will be cancelled as much of the lake snow activity has exited
this area. Will also issue a Wind Chill Advisory for Chippewa county
where clear skies and light winds combined with drainage flow out of
Ontario will drop apparent temps to around -25 F late tonight/early
Thursday.

Low level flow quickly shift to the south by midday Thursday ahead
of our next approaching low pressure system. While nearly straight
southerly flow is not favorable for lake effect snow showers for
much of our CWA...far Western Mackinac county will likely see some
accumulating lake enhanced snow showers by late Thursday afternoon
with snow showers continuing in this region thru much of Thursday
night. Will issue a Winter Storm Watch for the potential more than 8
inches of new snow for Western Mackinac county beginning late
Thursday afternoon and continuing thru Thursday night.

Temps will remain well below normal...with low temps tonight
dropping below zero...and in some spots well below zero. High temps
Thursday afternoon will only warm to between 10 and 15 degrees.

Stay warm and safe everyone!

&&

.SHORT TERM...(Thursday night through Saturday)
Issued at 329 PM EST Wed Dec 27 2017

...Lake enhanced snow Thursday night...

High impact weather potential: Moderate to perhaps heavy accums of
lake-enhanced snow in parts of Mackinac Co and nw lower MI Thu night.

A shortwave trof moving east from the northern plains will slow and
amplify, eventually resulting in a closed but progressive 500mb low,
which is just north of Lk Huron Sat morning. At the surface, low
pressure will stall and deepen over Superior Thu night, moving to
northern Lk Huron by late Friday and Lk Ontario by Sat morning. A
lake-enhanced, south flow event will be underway Thursday evening,
which will give way to more run-of-the-mill lake effect (at least in
northern lower MI).

Thu night...lengthy coord done with MQT and GRR offices. Far western
Mackinac Co is likely to be the business end of a long, snaky south-
flow lake enhanced band off of Lake MI. This will be ongoing at the
beginning of the period, and looks to produce very healthy snowfall
totals in far western Mack Co (and adjoining portions of the MQT
CWA). This band will start to kick eastward after 06z, as winds veer
behind a cold front that swoops in from the w. Per coord with MQT
and the near-term forecaster, a winter storm watch has been issued
for Thu afternoon thru Thu night, with potential 10+ inch accums,
mainly near and especially west of Naubinway.

Nw lower MI is a much dicier proposition. Anticipate a land breeze
component to the surface wind fighting to keep better snowfall rates
offshore of MBL/Frankfort until at or just after 00z. Expect healthy
snowfall rates to push into MBL, eventually Frankfort and western
Leelanau Co. Weakening will occur as this shifts east toward M-37.
Very healthy snowfall rates will be seen initially, with 1-2"/hr
accums a possibility. But this band will be becoming transient,
initially slowly but speeding up with time. Better snowfall rates
should hold off until after the evening commute tomorrow, lessening
impact. Gave serious consideration to a winter storm watch for
Manistee and Benzie Cos, but expected accums (4-6") aren't quite
there, and there are not enough x-factors to argue for a harsher
headline. Anticipate this being best covered by an advisory, and it
is too soon to issue that headline. Prefer to give later shifts as
much flexibility as possible, if expectations change.

Weaker lake-enhanced bands will also impact areas from Hessel to
Drummond Isl for a period, and a few inches of snow are possible
there. Elsewhere, light synoptic snow will top out at an inch. Min
temps mainly single digits above zero, with some lower teens in
coastal nw lower MI.

Friday...will see a wobbly w to wnw flow, with lake effect most
persistent east of Gd Trav Bay. Instability is abundant with 850mb
temps around -20C, but not too cold to bury the DGZ below cloud-base
(close though). The wobbles in the fetch make this somewhat
uncertain, but there is potential for advisory-level lake effect
accums (several inches), centered on Antrim Co. Wind fields will be
much more convoluted in eastern upper MI, as low pressure
hops/skips/jumps from Superior to northern Huron. Chippewa Co looks
to be just north of the axis connecting these two lows, resulting in
an e to ne surface wind. That's not a lake effect wind at all. Will
still need a mention of some chancy synoptic snow (moisture is deeper
as you head north), with highest pops in the morning near Lk Huron
(where se low-level flow may linger).

Max temps teens (and likely the warmest day of the week).

Fri night/Saturday...the lake-aggregate trof behind the departing
surface low will get shoved southward late Friday night and
Saturday. This will return arctic air to the region, with 850mb
temps returning to the low/mid minus 20s C by the end of Saturday.
This has a very different look from this current blast, especially
from a fetch/lake-effect standpoint. This time we will see a north
fetch by Sat afternoon, unfavorable for lake effect in most areas.
Lake effect will continue in wnw flow areas in northern lower Fri
evening, but that will migrate to w of Gd Trav Bay by Sat morning,
with an additional Pop max from APN to OSC. Meanwhile, eastern upper
MI gradually clears out of pops (except in far western Chip/Mack).
Pops tend to dwindle further by Sat afternoon, when interior
sections of both peninsulas will see partial sunshine.

Min temps slightly above zero in most of northern lower, slightly
below in eastern upper. Max temps 5 to 15 above.

.LONG TERM...(Saturday night through Wednesday)
Issued at 329 PM EST Wed Dec 27 2017

Not much change in the extended period, continued cold with lake
effect snow chances and below zero windchill values. New Year's Eve
temperatures may dip below zero without any wind considerations, so
plan accordingly.

Increased PoPs over the blend to account for the lake effect
potential, though it is getting time to consider icing potential
given the very cold temperatures we have been seeing. Visible
imagery shows ice formation occurring at the north and south ends of
Green Bay and nearshore areas of northern Lake Michigan. Expansion
of this ice will limit the lake effect potential, but I don't think
it is going to happen quickly enough to affect this extended period.
Though we will continue to monitor this and may need to adjust PoPs
accordingly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1039 PM EST Wed Dec 27 2017

Lake effect snow showers and a mix of MVFR and occasional IFR
conditions persist across the snowbelt areas of northern lower
Michigan...impacting TVC/MBL and PLN. APN is largely clear and
cold at this point. Lake snow shower coverage will slowly shrink
toward the coast overnight into Thursday morning...eventually
bringing improvement to VFR at the TAF sites for much of Thursday.

But...weak weather system will pass through the region late
Thursday bringing light snow and reinvigorated lake effect snows
back into northern lower Michigan Thursday night.

&&

.MARINE...
Issued at 329 PM EST Wed Dec 27 2017

Winds and waves have dropped below SCA criteria and will likely
remain below criteria tonight into Thursday morning as high pressure
moves overhead. Southerly winds will begin to strengthen by Thursday
afternoon across Lake Michigan in advance of an approaching low
pressure system. Lake effect snow showers will continue to impact
mainly our Lake Michigan nearshore areas thru tonight and even into
Thursday as winds shift to a more southerly component ahead of that
low pressure system.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH from Thursday afternoon through Friday
     morning for MIZ015.
     WINTER STORM WARNING until 5 AM EST Thursday for MIZ019>021-027.
     WINTER WEATHER ADVISORY until 5 AM EST Thursday for MIZ025-026.
     WIND CHILL ADVISORY until 10 AM EST Thursday for MIZ008.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...MR
SHORT TERM...JZ
LONG TERM...AM
AVIATION...BA
MARINE...MR
Hazardous weather outlook, Dec 28, 3:32 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
332 AM EST Thu Dec 28 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-290845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
332 AM EST Thu Dec 28 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Periods of moderate to heavy lake effect snow showers and poor
visibility will continue to produce hazardous travel conditions
across much of northern Michigan today through tonight. Also, wind
chills will be very cold this morning. See ongoing warnings and
advisories for further details.

Persistent cold weather could cause ice jam flooding on area
rivers over the next several days.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of accumulating lake effect snow and significantly
reduced visibility are expected in portions of northern Michigan
over the next several days.

With the persistent cold weather, ice jams are possible on area
rivers.

Well below zero wind chills will return this weekend and into New
Years Day.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

In the hours before

Local storm report, Dec 27, 9:32 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
932 PM EST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     SNOW             LAKE ANN                44.73N 85.84W
12/27/2017  E5.0 INCH        BENZIE             MI   PUBLIC

&&

JSL
Local storm report, Dec 27, 9:33 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
933 PM EST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     SNOW             KALKASKA                44.73N 85.18W
12/27/2017  E3.0 INCH        KALKASKA           MI   PUBLIC

&&

JSL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:32 AM ESTWinter Weather AdvisoryAPXAntrim, Benzie, Cheboygan, Emmet, Grand Traverse, Kalkaska and 3 more56 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.